Missouri, 2004

Tornado in Missouri, May 26, 2004

May 26, 2004 · NWS SGF · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 6:10 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 26, 6:10 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT WED MAY 26 2004

...MESOSCALE CONVECTIVE DISCUSSION...
AFTER LOOKING AT 00Z SGF SOUNDING AND COORDINATION WITH SPC HAVE
DECIDED TO REMOVE SOUTHERN PORTION OF TORNADO WATCH.  00Z SOUNDING
SHOWS DECENT CAP DEVELOPING AROUND 800 TO 850 MB AS WARMER AIR
CONTINUES TO ADVECT INTO THE AREA AT THAT LEVEL.  HAVE ALSO
DIMINISHED POPS BACK INTO THE 30 TO 50 PERCENT RANGE FOR TONIGHT
WITH HIGHEST POPS TO THE NORTH AROUND THE FRONT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH CONTINUES NORTH OF A NEVADA TO SALEM LINE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, May 26, 7:55 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT WED MAY 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
855 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS...SOME MAY PRODUCE:
    LARGE HAIL UP TO THE SIZE OF GOLF BALLS...
    DAMAGING WINDS IN EXCESS OF 60 MPH...
    AND POSSIBLY AN ISOLATED TORNADO.

  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND COULD LEAD TO FLOODING.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  TONIGHT...HOWEVER THE GREATEST THREAT OF SEVERE THUNDERSTORMS IS
  NORTH OF A NEOSHO TO SALEM LINE. FLOODING IS POSSIBLE ACROSS
  MAINLY CENTRAL MISSOURI.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS A
  LOW LEVEL JET ENHANCES CONVERGENCE ALONG A FRONTAL BOUNDARY
  STALLED OUT ACROSS THE OUTLOOK AREA. THE PRIMARY THREAT FROM THESE
  THUNDERSTORMS WILL BE LARGE HAIL. THERE IS A CHANCE FOR DAMAGING
  WINDS AND POSSIBLY A TORNADO...MAINLY BEFORE 11 PM.

  LOCALLY HEAVY RAINFALL ON ALREADY SATURATED GROUNDS COULD LEAD TO
  LOCALIZED FLOODING...MAINLY OVER CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THURSDAY AND
  FRIDAY. A COLD FRONT MOVING SLOWLY SOUTHEAST BACK INTO THE REGION
  WILL PROVIDE THE FOCUS FOR ADDITIONAL PERIODS OF SEVERE
  THUNDERSTORMS AND HEAVY RAINFALL. ANOTHER STRONG SYSTEM MOVING
  THROUGH THE PLAINS AND MIDWEST LATE SUNDAY WILL PROVIDE AN
  ADDITIONAL CHANCE FOR STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

DSA/IZZI

In the hours before

Local storm report, May 26, 4:50 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 PM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             DIXON                   38.00N 92.10W
05/26/2004  0.75 INCH        PULASKI            MO   PUBLIC

            MOSTLY PEA SIZE HAIL A COUPLE UP TO 0.75 INCH

IZZI
Local storm report, May 26, 5:07 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 PM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 S BRINKTOWN           38.06N 92.08W
05/26/2004  0.75 INCH        MARIES             MO   PUBLIC

IZZI
Local storm report, May 26, 5:27 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             VICHY                   38.12N 91.75W
05/26/2004  0.75 INCH        MARIES             MO   LAW ENFORCEMENT

IZZI
Special weather statement, May 26, 6:07 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT WED MAY 26 2004

MOZ077-082-088>098-101>106-270200-
BARRY-BARTON-CHRISTIAN-DADE-DOUGLAS-GREENE-HOWELL-JASPER-LAWRENCE-
MCDONALD-NEWTON-OREGON-OZARK-SHANNON-STONE-TANEY-TEXAS-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...HOUSTON...JOPLIN...
MONETT...MOUNT VERNON...NEOSHO...OZARK...SPRINGFIELD AND WEST PLAINS.
707 PM CDT WED MAY 26 2004

TORNADO WATCH NUMBER 294 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BARRY...BARTON...CHRISTIAN...DADE...DOUGLAS...GREENE...HOWELL...
JASPER...LAWRENCE...MCDONALD...NEWTON...OREGON...OZARK...SHANNON...
STONE...TANEY...TEXAS...WEBSTER AND WRIGHT.

MOZ055>058-066>071-078>081-083-270200-
BENTON-CAMDEN-CEDAR-DALLAS-DENT-HICKORY-LACLEDE-MARIES-MILLER-MORGAN-
PHELPS-POLK-PULASKI-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
LEBANON...NEVADA...OSAGE BEACH...ROLLA AND STOCKTON.
707 PM CDT WED MAY 26 2004

TORNADO WATCH NUMBER 294 REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CEDAR...DALLAS...DENT...HICKORY...LACLEDE...
MARIES...MILLER...MORGAN...PHELPS...POLK...PULASKI...ST. CLAIR AND
VERNON.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...LEBANON...NEVADA...OSAGE BEACH...ROLLA AND STOCKTON.

LINDENBERG
Local storm report, May 26, 6:38 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT WED MAY 26 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 SE VICHY              38.09N 91.71W
05/26/2004  0.75 INCH        MARIES             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

IZZI
Special weather statement, May 26, 7:45 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT WED MAY 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>081-088-089-270700-
BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE-DALLAS-
HICKORY-JASPER-LACLEDE-MARIES-MILLER-MORGAN-PHELPS-POLK-PULASKI-
ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
FORT SCOTT...JOPLIN...LEBANON...NEVADA...OSAGE BEACH...PITTSBURG...
ROLLA AND STOCKTON.
845 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 304...IN
EFFECT UNTIL 200 AM CDT THURSDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...HICKORY...
JASPER...LACLEDE...MARIES...MILLER...MORGAN...PHELPS...POLK...
PULASKI...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...NEVADA...OSAGE
BEACH...PITTSBURG...ROLLA AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

&&

LINDENBERG

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 03:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Clair

When
May 26, 9:20 PM CST to 9:40 PM CST
Where
St. Clair County, 7 mi W of Roscoe
Rating
F2
Path length
12 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
37.967, -93.950

An F-2 tornado touched down seven miles west of Roscoe...eventually tracking through the middle of this small community. Numerous homes and building were heavily damaged or destroyed. Minutes later the tornado dissipated south of Osceola. One injury occurred from flying debris.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397088.